Virginia, 2005

Heavy Rain in Virginia, July 7, 2005

July 7, 2005 · NWS LWX · 8 events in 8 counties and zones

The remnants of Tropical Storm Cindy moved across the mid Atlantic and mid Appalachian regions during July 7 and 8. This weather system caused several different types of hazardous weather conditions, including heavy rainfall, flooding, flash flooding, thunderstorm wind damage, and severe thunderstorms.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Tropical Storm Cindy moved across the mid Atlantic and mid Appalachian regions during July 7 and 8. This weather system caused several different types of hazardous weather conditions, including heavy rainfall, flooding, flash flooding, thunderstorm wind damage, and severe thunderstorms. Storm total rainfall amounts from the remnants of Tropical Storm Cindy averaged between three to five inches, with localized pockets of up to seven inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 2:38 AM EST, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:38 AM EST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 AM EDT THU JUL 7 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
06Z SURFACE ANALYSIS AND SATELLITE IMAGERY SHOW CYCLONIC CIRCULATION
FROM T.D. CINDY SWIRLING ACROSS EASTERN ALABAMA. ACCORDING TO RADAR
MOSAIC IMAGERY...RAINFALL ASSOCIATED WITH CINDY HAS ALREADY BEGUN TO
MAKE IT INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...EVEN A
LITTLE QUICKER THAN THE ALREADY FASTER GFS PORTRAYED.

OVER THE NEXT 24 HOURS...TPC/HPC TRACKS TAKE CINDY NORTHEAST FROM
EASTERN ALABAMA THIS MORNING TO NEAR LOWER SOUTHERN MARYLAND BY
DAYBREAK FRIDAY. DURING THIS PERIOD...CINDY WILL INTERACT WITH A
PRE-EXISTING FRONT...AND WILL ACQUIRE EXTRATROPICAL CHARACTERISTICS.
THE MAIN IMPACT FROM CINDY IS STILL EXPECTED TO BE HEAVY
RAINFALL...WITH THE AXIS ALIGNING ITSELF FROM KCHO NE TO KDCA AND
KBWI (NOT AS FAR NW AS THE GFS IS FORECASTING). FLASH FLOOD WATCH
WILL BE CONTINUED...AND WILL MENTION THE POTENTIAL FOR 3 TO 5 INCHES
OF RAINFALL FOR THE DURATION OF THE WATCH.

AS FOR TIMING THE ONSET OF RAIN...THIS MORNING SHOULD GENERALLY BE
DRY...WITH RAINFALL SPREADING FROM SW TO NE DURING THE AFTERNOON AND
EVENING HOURS. INTERESTING THING IS THAT INSTABILITY MAY BE ENOUGH
TO POP UP A FEW SHOWERS OUTSIDE OF THE MAIN SHIELD OF RAIN.
THUS...HAVE POPS IN THE SLGT CHC TO CHC CATEGORY DURING THE
AFTERNOON EXCEPT FOR OUR EXTREME SW CWA WHERE RAIN CHANGES WILL
QUICKLY INCREASE TO LIKELY. TONIGHT...ALL POPS INCREASE INTO
CATEGORICAL...AND WILL MENTION THE HEAVY WORDING AFTER MIDNIGHT.

HAVE ALSO OPTED TO CONTINUE THE MENTION OF THUNDER WITH THE
STRATIFORM RAINFALL...NOT JUST FOR THIS AFTERNOON BUT THROUGHOUT THE
NIGHT. IF FORECAST TRACK MATERIALIZES...WE MAY BE ABLE TO
PINPOINT/FOCUS THE CHC OF THUNDER ALONG OR EAST OF THE I-95 CORRIDOR
AND REMOVE IT ELSEWHERE.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE EXTENDED FORECAST STILL DEPENDS HEAVILY ON THE REMNANTS OF CINDY.

THE BEGINNING OF THE EXTENDED FORECAST WILL BE THE PERIODS DEALING
WITH THE REMNANTS OF CINDY. THE GFS IS STILL HANDLING THE SYSTEM
MUCH BETTER THAN THE ETA...SO THE GFS IS THE MODEL OF CHOICE.

MADE A FEW TWEAKS TO THE ONGOING FORECAST...BUT OVERALL NO MAJOR
CHANGES WERE NEEDED. DUE TO THE SPEEDINESS IN WHICH CINDY MOVES
NORTHEAST OVER THE CWFA...HAVE TAPERED THE POPS OFF SLIGHTLY FOR
LATER FRIDAY AFTERNOON ESPECIALLY IN THE SOUTHWEST PORTION OF THE
CWFA. ALSO MADE A FEW CHANGES TO THE QPF GRIDS TO INDICATE THE
HEAVIEST AXIS OF PRECIP...MAINLY ALONG AND EAST OF THE BLUE RIDGE
MOUNTAINS. THIS IS SOMEWHAT OF A DEVIATION FROM THE GFS
MODEL...WHICH HAS A BULLSEYE OVER THE HIGHER TERRAIN OF THE WESTERN
CWFA. UPSLOPE RAINS WILL BE A FACTOR...BUT STILL BELIEVE THE HIGHEST
AMOUNTS WILL BE OVER THE EASTERN CWFA. REGARDLESS...WILL BE KEEPING
THE FLOOD WATCH FOR THE ENTIRE CWFA IN EFFECT WITH NO CHANGES TO
AREAL COVERAGE OR TIMING AS SOME LOCALLY HIGHER AMOUNTS IN THE WEST
MAY BOOST THE RAINFALL AMOUNTS.

SEVERE WEATHER WILL ALSO BE A CONSIDERATION AS THE TROPICAL SYSTEM
MOVES OVER THE MID ATLANTIC. WILL BE KEEPING THE MENTION OF SEVERE
IN THE HWO.

THERE WERE ALSO SOME SIGNIFICANT DIFFERENCES IN THE TEMPERATURE
GUIDANCE BETWEEN THE GFS AND THE ETA. THE MET GUIDANCE IS SOME 10
DEGREES COOLER FOR MAX TEMPS ON FRIDAY THAN THE MAV GUIDANCE IN SOME
PLACES...FEEL THIS IS WAY TOO COOL AND WILL BE TRENDING MORE TOWARDS
THE MAV GUIDANCE FOR MAX/MIN TEMPS.

AFTER CINDY DEPARTS THE MID ATLANTIC BY LATE FRIDAY/EARLY
SATURDAY...HIGH PRESSURE WILL BUILD BACK OVER THE REGION. MADE ONE
OTHER SLIGHT CHANGE TO THE POPS FORECAST FOR SATURDAY. BOTH THE GFS
AND THE ETA ARE PROGGING A PRETTY DECENT SHORTWAVE...IN ASSOCIATION
WITH THE GREAT LAKES UPPER LOW AND TROUGH...MOVING EAST OVER THE
FORECAST AREA ON SATURDAY. A SOMEWHAT DRIER AIRMASS WILL BE IN
PLACE...NOT TO MENTION HIGH PRESSURE AT THE SURFACE...BUT COOLING
ALOFT MAY HELP TO INITIATE SOME AFTERNOON THUNDERSTORMS...SO HAVE
INCREASED POPS TO LOW END CHANCE.

&&

.AVIATION...
MAIN TAF CHALLENGE IS TIMING THE ONSET OF RAIN. GENERALLY...RAIN
SPREADS ACROSS AREAL TERMINALS FROM SW TO NE DURING THE
AFTERNOON/EVENING...FIRST AFFECTING KCHO. CONDITIONS WILL INITIALLY
DROP TO MVFR FOR THE FIRST FEW HOURS OF RAIN...THEN FALL INTO IFR AS
RAIN BECOMES HEAVIER AFTER DARK.

&&

.MARINE...
MADE SOME CHANGES TO THE WINDS OVER THE COASTAL IN
ANTICIPATION OF THE REMNANTS OF CINDY. HAVE INCREASED THE WINDS TO
SCA CRITERIA FOR FRIDAY AS THE REMNANT LOW MOVES EAST OVER THE
WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 FROM MIDNIGHT FRIDAY TO 4 PM
     FRIDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014-016>018 FROM
     MIDNIGHT FRIDAY TO 4 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-036>042-050>057 FROM
     MIDNIGHT FRIDAY TO 4 PM FRIDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 FROM MIDNIGHT FRIDAY TO 4 PM
     FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 6 AM FRIDAY TO 6 PM
     FRIDAY.
&&

SHORT TERM/AVIATION...PELOQUIN
LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 7, 8:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 AM EDT THU JUL 7 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
950 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM CINDY WILL MOVE ACROSS THE REGION
LATER TODAY AND TONIGHT. THIS WILL BRING SIGNIFICANT RAINFALL TO THE
REGION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
RAIN WILL BECOME MORE WIDESPREAD AND HEAVIER AT TIMES AFTER 5 PM AND
CONTINUE OVERNIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FROM
MIDNIGHT THROUGH FRIDAY AFTERNOON. TOTAL RAINFALL OF 3 TO 5 INCHES
WILL BE POSSIBLE WITH LOCALIZED HIGHER AMOUNTS.

THERE WILL ALSO BE A RISK OF ISOLATED TORNADOES...BEGINNING THIS
EVENING AND CONTINUING OVERNIGHT...AS THE REMNANT CIRCULATION MOVES
ACROSS THE REGION. THE HIGHEST TORNADO THREAT AREA AT THIS TIME
SHOULD BE FROM CHARLOTTESVILLE NORTHEAST TO THE DISTRICT OF COLUMBIA
AND BALTIMORE...AND POINTS FURTHER EAST TO THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL PORTION OF THE
POTOMAC RIVER AND THE CHESAPEAKE BAY ON FRIDAY.

THE POTENTIAL WILL EXIST FOR RIVER FLOODING TO CONTINUE FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BEGINNING THIS EVENING THROUGH
FRIDAY MORNING.

JB

In the hours before

Special weather statement, Jul 7, 8:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 AM EDT THU JUL 7 2005

DCZ001-MDZ006-007-009>011-013-014-016>018-VAZ036>041-050>057-
072000-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...COLUMBIA...
BALTIMORE...ANNAPOLIS...WALDORF...ST MARYS CITY...
CHARLOTTESVILLE...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG
942 AM EDT THU JUL 7 2005

...THREAT FOR HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS
HEADED TOWARD THE REGION...

THE REMNANTS OF TROPICAL STORM CINDY WILL MOVE ACROSS THE REGION
LATER TODAY AND TONIGHT. THIS WILL BRING SIGNIFICANT RAINFALL TO
THE REGION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
RAIN WILL BECOME WIDESPREAD AND HEAVY AT TIMES AFTER 5 PM AND
CONTINUE OVERNIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FROM
MIDNIGHT THROUGH FRIDAY AFTERNOON. TOTAL RAINFALL OF 3 TO 5 INCHES
WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. THIS AMOUNT OF
RAINFALL WILL BE CAPABLE OF PRODUCING FLOODING OF RIVER SYSTEMS
AND FLASH FLOODING OF LOCALIZED AREAS.

THERE WILL ALSO BE A RISK OF ISOLATED TORNADOES...BEGINNING THIS
EVENING AND CONTINUING OVERNIGHT...AS THE REMNANT CIRCULATION MOVES
ACROSS THE REGION. THE HIGHEST TORNADO THREAT AREA AT THIS TIME
SHOULD BE FROM CHARLOTTESVILLE NORTHEAST TO THE DISTRICT OF COLUMBIA
AND BALTIMORE...AND POINTS FURTHER EAST TO THE CHESAPEAKE BAY. THE
THREAT FOR TORNADOES SHOULD BE FROM ABOUT 6 PM AND CONTINUING
OVERNIGHT.

MDZ002>005-VAZ021-025>031-042-WVZ048>055-071945-
ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-LOUDOUN-
GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...FREDERICK...
WESTMINSTER...STAUNTON...WAYNESBORO...HARRISONBURG...WINCHESTER...
FRONT ROYAL...LEESBURG...BAYARD...PETERSBURG...KEYSER...
MARTINSBURG...CHARLES TOWN
935 AM EDT THU JUL 7 2005

...THREAT FOR HEAVY RAINFALL HEADED TOWARD THE REGION...

THE REMNANTS OF TROPICAL STORM CINDY WILL MOVE ACROSS THE REGION
LATER TODAY AND TONIGHT. THIS WILL BRING SIGNIFICANT RAINFALL TO
THE REGION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
RAIN WILL BECOME WIDESPREAD AND HEAVY AT TIMES AFTER 5 PM AND
CONTINUE OVERNIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FROM
MIDNIGHT THROUGH FRIDAY AFTERNOON. TOTAL RAINFALL OF 3 TO 5 INCHES
WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. THIS AMOUNT OF
RAINFALL WILL BE CAPABLE OF PRODUCING FLOODING OF RIVER SYSTEMS
AND FLASH FLOODING OF LOCALIZED AREAS.

WIND GUSTS UP TO 30 MPH WILL ALSO BE POSSIBLE ON THE HIGHEST
PEAKS OF THE APPALACHIAN MOUNTAINS. A FEW THUNDERSTORMS
WILL BE POSSIBLE TODAY AND TONIGHT BUT THEY ARE NOT EXPECTED TO
BE SEVERE.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain. Local standard time, as filed.

Heavy Rain, Page

When
July 7, 9:00 AM EST to 6:00 PM EST
Where
Page County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Heavy Rain, Albemarle

When
July 7, 10:00 AM EST to 8:00 PM EST
Where
Albemarle County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Heavy Rain, Frederick

When
July 7, 10:00 AM EST to 10:00 PM EST
Where
Frederick County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

Heavy Rain, Rappahannock

When
July 7, 10:00 AM EST to 8:00 PM EST
Where
Rappahannock County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heavy Rain, Culpeper

When
July 7, 11:00 AM EST to 8:00 PM EST
Where
Culpeper County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heavy Rain, Fauquier

When
July 7, 11:00 AM EST to 8:00 PM EST
Where
Fauquier County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heavy Rain, Shenandoah

When
July 7, 11:00 AM EST to 9:00 PM EST
Where
Shenandoah County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Heavy Rain, Prince William

When
July 7, 12:00 PM EST to 11:00 PM EST
Where
Prince William County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464185, 5464180, 5464184, 5464186, 5464182, 5464183, 5464187, 5464181.